We present here a case of dorsal column degeneration in a female patient with multiple myeloma following exposure to bortezomib. Two days after intravenous administration of a first course of bortezomib 1 mg/m2, the patient developed rapidly-progressive numbness, pain and muscle weakness in the bilateral upper and lower limbs. Following gancyclovir treatment of subsequent cytomegalovirus viremia, the patient went on to receive a course of EPOCH (etoposide 50 mg/m2/day on days 1–4, vincristine 0.4 mg/m2/day on days 1–4, doxorubicin 10 mg/m2/day on days 1–4, cyclophosphamide 750 mg/m2/day on day 6, and prednisolone 60 mg/m2/day on days 1–6). Shortly thereafter, the patient developed bilateral Aspergillus pneumonia. Despite treatment with appropriate antifungal agents, the patient died from respiratory failure due to bilateral diffuse alveolar damage of the lungs and without recovery of severe sensory and motor neuropathy prior to her death. Post mortem examination revealed spongy degeneration of the dorsal column from the medulla oblongata to the cervical spinal cord. Bortezomib-associated peripheral neuropathy in patients with multiple myeloma has been commonly reported but appears to resolve in a majority of these patients after dose reduction or discontinuation. We believe this to be the first report of spinal cord abnormalities in a patient with multiple myeloma treated with bortezomib. Further investigation is required to ascertain the exact mechanism of this central neurotoxic effect and to identify appropriate neuroprotective strategies.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.